Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 6, NWS Greenville-Spartanburg, SC

January 8, 1998Cabarrus County, North Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Jan 8, 1998, 1:47 AM EST for Cabarrus County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 1:47 AM EST (06:47 UTC)
Expired
Jan 8, 1998, 2:30 AM EST
In force
43 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cabarrus County, NC

The radar

The Greer radar (KGSP), 162 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WFUS1 KGSP 080650 RRA
TORGSP
NCC025-080730-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
147 AM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  230 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...CABARRUS COUNTY
 
WEATHER RADAR SHOWED A TORNADO MOVING NORTHEAST AT 60 MPH THAT WILL
MOVE INTO CABARRUS COUNTY ALONG INTERSTATE 85...ABOUT 5 MILES
NORTHWEST OF HARRISBURG. THE TORNADO WILL MOVE NORTHEAST PARALLEL
TO INTERSTATE 85 AS IT APPROACHES CONCORD AND KANNAPOLIS BY 230 AM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jan 7, 8:40 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Jan 7, 8:40 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
840 PM EST WED JAN 07 1998

FORECASTS LOOK ON TRACK. WE ARE WATCHING SEVERAL MESOS ENTERING OUR
WESTERN COUNTIES AND HAVE JUST RECEIVED A TORNADO REPORT FROM FFC
ON STORM ENTERING ELBERT COUNTY.

WIND PROFILES GOOD FOR BOW ECHOES AND BOOKEND TORNAODES AND PLENTY
OF CONVECTIVE INSTABILITY TO KEEP THINGS  GOING WELL INTO NIGHT.
ONLY QUESTION I HAVE IS HOW FAR NORTH SQUALL LINE WILL MIGRATE.
HELLICITY VERY HIGH FROM GSO SOUNDING BUT QUESTION ITS VALIDITY
WITH SHORT SOUNDING. IT IS TO BAD A SECOND RELEASE WAS NOT MADE IN
THIS SITUATION.

NEAL

In the hours before

Local storm report, Jan 7, 10:07 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Local storm report, Jan 7, 10:07 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Special weather statement, Jan 7, 10:31 PM EST, 3 hours 16 minutes before
NCZ034-054-055-066>068-SCZ006>008-011>013-019-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1031 PM EST WED JAN 7 1998

...THUNDERSTORMS WITH HIGH WINDS MOVING ACROSS THE REGION...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THE
EARLY MORNING HOURS. WIND SPEEDS A FEW THOUSAND FEET ABOVE THE SURFACE
ARE BETWEEN 50 AND 70 MPH. SOME OF THE THUNDERSTORMS ARE CAPABLE OF
TRANSLATING THESE WINDS TO THE SURFACE.

AT 1017 PM...A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED A WIND
GUST OF 51 MPH IN NORTHERN GREENVILLE COUNTY...IN THE COMMUNITY OF BLUE
RIDGE.

DUE TO THE GROUND BEING SATURATED...TREES WILL BE UNUSUALLY SUSCEPTIBLE
TO FALLING. BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER
LINES AS THESE STORMS MOVE THROUGH THE AREA AND STAY TUNED TO YOUR
FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MOYER

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 11:11 PM ESTFlash Flood WarningGSPBurke, Caldwell5 hr
Jan 7, 11:11 PM ESTFlash Flood WarningGSPPolk, Rutherford5 hr
Jan 7, 11:11 PM ESTFlash Flood WarningGSPMcDowell5 hr
Jan 8, 12:01 AM ESTFlash Flood WarningGSPBuncombe, Henderson, Transylvania, Yancey4 hr
Jan 8, 12:01 AM ESTFlash Flood WarningGSPAvery, Mitchell4 hr
Jan 8, 1:19 AM ESTTornado WarningGSPMecklenburg56 min
Jan 8, 2:09 AM ESTTornado WarningGSPRowan21 min
Jan 8, 3:59 AM ESTFlash Flood WarningGSPAvery, Mitchell, Yancey4 hr
Jan 8, 3:59 AM ESTFlash Flood WarningGSPHaywood, Jackson, Transylvania4 hr
Jan 8, 3:59 AM ESTFlash Flood WarningGSPBuncombe, Henderson4 hr
Jan 8, 4:05 AM ESTFlash Flood WarningGSPBurke, McDowell, Polk, Rutherford4 hr
Jan 8, 4:05 AM ESTFlash Flood WarningGSPCaldwell4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPBuncombe, Haywood, Henderson, McDowell, Transylvania, Yancey4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPPolk4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPAvery, Burke, Caldwell4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPMitchell4 hr

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.